I am struggling to find the answer to why a type II diabetic can have the symptoms of weakness and maybe dizziness which would be associated normally with low blood sugar when their reading is above 10-11 mmol/L. If symptoms of weakness etc. are due to insufficient glucose entering the CNS why would even a diabetic have these symptoms when their level is above 10mmol/L - insulin is hardly needed for glucose to cross into the CNS.
I've had Type 1 for a long time and I've learned some things about Type 2 as well. I'm not a physician, but I hope that my info is helpful to you. If the numbers you mentioned are your numbers, I encourage you to talk with your endorcrinologist; if the numbers belong to a family member or friend, pls urge them to do the same thing.
I'll also mention that I'm accustomed to working with the USA numbers, so I'll include them here also. A BG of 10-11 is dangerously high for normal daily life; it corresponds to 240-270 here. A normal BG is 5-6 which corresponds to 90-120.
When our blood sugar is high, our muscles and organs are -- quite literally -- starving for fuel (sugar) while that fuel is wreaking havoc in our blood stream, in our nervous system, in our kidneys, eyes, and cardio-vascular system. If a person has been living with blood sugar in 10-11 range for a while, they might well function, but they are literally starving and that can partly explain the fatigue. If they endure those levels for weeks, months, or years at a time, the symptoms can possibly be explained by cardio-vascular and/or neurological complications of uncontrolled diabetes. From my own experiences and those of my pals, I'm not just tired at those levels, I'm exhausted, often feel sick and achy, and simply can't function.
In addition to the sugar itself, hyperglycemia often is accompanied by the presence of ketones -- another toxin that forms when our cells don't have access to the sugar (cuz it's stuck in our blood) and instead start burning fat or protein for survival fuel. Ketones are a toxic byproduct of that process. Ketoacidosis is more common in Type 1 than 2 because 2s can often make *some* insulin. However a BG of 240-270 in anyone could result in ketones. I recommend that you check your urine for ketones (strips are available without a Rx) and if you have ketones, please contact your dcotor to help you find reaonable ways to gain better control over diabetes. Symptoms of ketones often include nausea which, for me, feels a lot like dizziness.
Bottom line, high blood sugar causes systemic damage -- and the damage increases the longer we endure those high levels. When my blood sugar is out of control, i am often grumpy and quite impatient simply because I feel so lousy.
You might find these websites useful -- it *is* so difficult to get gain control. Once we get there through, tho', it really can become easier to "stay there" if we gently nurture ourselves in this struggle. Good luck. I hope this msg and the links are helpful & a little bit motivating.
About hyperglycemia (American Diabetes Association)
From the Canadian Diabetes Association:
I would like some encouragement....and direction in the current situation with my 81 year old Father. He has been a type 2 diabetic for approx. 20 years but for the last 6 months his levels have climbed to 260- over 300 some days. He is visiting the VA hospital and they seemed to think that this could be controled by more carbs in his diet. Finally this week with levels over 300 he fell, and has no strenght at all to walk, or even use his arms. This of course is a very frighting thing for him and I have tried to encourage him by telling his that I feel that this is ALL related to his high levels. He is finally going in for insulin instruction today and is in a wheel chair. I am not looking for fake hope but could this truly be related to his high sugar levels? No energy, weak, not able to hold himself up, no strenght in arms or legs, problems with urination? He is not over weight and up until a month or so ago he exercised on a stationary bike everyday. I am very concerned and upset by this so any information would be helpful and appreciated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.